Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A finite difference scheme for a system of two conservation laws with artificial viscosity

Author: David Hoff
Journal: Math. Comp. 33 (1979), 1171-1193
MSC: Primary 65N10
MathSciNet review: 537964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we analyze an implicit finite difference scheme for the mixed initial-value Dirichlet problem for a system of two conservation laws with artificial viscosity. The system we consider is a model for isentropic flow in one space dimension. First, we show that, under certain conditions on the mesh, the scheme is stable in the sense that it possesses an invariant set (defined by the so-called Riemann invariants). We obtain this result as an extension of the same stability theorem for the Lax-Friedrichs scheme in the inviscid case. Second, we show that the approximants remain bounded and, in fact, decay to the boundary values as $ t \to \infty $. Finally, we obtain two $ O(\Delta {x^2})$ error bounds; the first grows exponentially in time while the second, which requires that the data have small oscillation, is independent of time.

References [Enhancements On Off] (What's this?)

  • [1] K. N. Chueh, C. C. Conley, and J. A. Smoller, Positively invariant regions for systems of nonlinear diffusion equations, Indiana Univ. Math. J. 26 (1977), no. 2, 373–392. MR 0430536,
  • [2] YA. I. KANEL, "On some systems of quasilinear parabolic equations of the divergence type," U.S.S.R. Computational Math. and Math. Phys., v. 6, 1966, pp. 74-88.
  • [3] Peter Lax, Shock waves and entropy, Contributions to nonlinear functional analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1971) Academic Press, New York, 1971, pp. 603–634. MR 0393870
  • [4] Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0158502

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N10

Retrieve articles in all journals with MSC: 65N10

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society